Oklahoma, 2016

Damaging Winds in Oklahoma, June 27, 2016

June 27, 2016 · NWS OUN · 3 events in 3 counties and zones

A few storms formed near a lingering boundary in the area on the 27th, with a few producing severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A few storms formed near a lingering boundary in the area on the 27th, with a few producing severe wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 27, 1:47 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 1:47 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Norman OK
247 PM CDT MON JUN 27 2016

.DISCUSSION...
Primary forecast concern is near daily shower and thunderstorm
chances.

Currently, scattered showers and isolated thunderstorms continue to
develop across portions of southern Oklahoma into northern Texas.
Born from a developing cumulus field that grew through the late
morning along a remnant outflow left over from this morning. Buoyed
by 2000 to 2500 J/Kg of MLCAPE, updrafts will continue to crop up
through the afternoon and evening. The risk for severe weather is
low, overall, with weak mid-level support and paltry deep layer
shear. The primary concern with this activity will be locally heavy
rainfall, which could lead to flooding, along with the potential for
gusty winds.

For tonight, thunderstorm development is well under way over the
northern high plains WY/NE/CO/KS. This activity will evolve into a
complex through the evening and overnight hours. Indications are a
decent shear cold pool balance will develop, with an MCS
propagating south/southeast across western Kansas overnight toward
northwestern Oklahoma. With the 500mb ridge persisting over the Four
Corners/Inter-mountain West, the 850-500mb thicknesses begin to
diverge over the Southern Plains, which indicates the complex that
makes Oklahoma may already be decaying as it approaches by daybreak.
This scenario is reflected in the mesoscale guidance from the
HRRR/HRRRX. Although precipitation is expected, coverage and
duration are still in question. Expect scattered coverage of showers
and thunderstorms to slide southward along the Oklahoma/Texas
Panhandle border, with isolated convection possible as far east as I-
35. Isolated to scattered activity will continue through the day.

For the remainder of the week, the precipitation forecast remains
active, with chances near daily, especially across northern Oklahoma
as our region remains under a northwesterly flow regime. What makes
this forecast difficult are the numerous local effects that will
come into play each day. Synoptically, mid and long range guidance
are in decent agreement, with thunderstorms developing off the
western high plains near daily and moving east/southeast across
portions of Oklahoma Wednesday and Thursday. However, similar to
yesterday and today, situated under a warm moist environment, any
remnant outflows lingering from the previous days convection will
serve as a focus for new development each day. The next chance for
appreciable precipitation will be Thursday Night into Friday. A
stout short wave trough will swing across the Great Lakes Region,
with a decent surface trough extending west and southwest. This
boundary will serve as a focus for thunderstorm development over the
central plains Thursday before developing into a complex and moving
southward into Oklahoma, toward the Red River by Friday Afternoon.
Synoptically, guidance has shown consistency, but exact timing and
impacts will be highly dependent on previous activity and the
mesoscale environment.

For the weekend, precipitation chances continue, primarily focused
north of I-40 as the southern and central plains end up under a
zonal flow regime.

Kurtz

&&

.PREV DISCUSSION... /issued 1150 AM CDT MON JUN 27 2016/

AVIATION...27/18Z TAF Issuance...
Scattered to Broken mid level ceilings will remain spread across
much of the region through the period. Isolated thunderstorms are
expected to develop through the afternoon across portions of
southern Oklahoma, near the Red River. This activity looks to
remain away from the TAF sites, but will impact area airfields.
Overnight, thunderstorms developing over the high plains of
Nebraska will move southward across Kansas approaching north and
northwestern Oklahoma. Given confidence in timing, will continue
PROB30s for sites across western Oklahoma late in the period.

Kurtz

PREV DISCUSSION... /issued 635 AM CDT MON JUN 27 2016/

DISCUSSION...
Please see the 12Z aviation discussion below.

AVIATION...
Showers continue to slowly drift southward across north central
and central OK. Very little lightning is being detected with this
activity so opted not to include tempos for TSRA at the moment.
Expect additional development late this morning near SPS so
mentioned VCTS. Outside of the precip, expect VFR vsbys and cigs.
Later tonight, showers and thunderstorms will move into NW OK from
the north and perhaps spread southward all the way into SW OK. For
this reason, PROB30 groups have been included for many of the
terminals after ~05Z. Confidence is fairly high that they'll at
least impact WWR and GAG.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  90  70  91 /  20  20  10  10
Hobart OK         72  93  70  95 /  40  30  10  10
Wichita Falls TX  73  93  72  95 /  30  30  10  10
Gage OK           68  90  68  93 /  50  30  20  30
Ponca City OK     70  91  69  91 /  20  10  10  20
Durant OK         74  91  72  93 /  30  30  10  10

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

30/04
Hazardous weather outlook, Jun 27, 3:30 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT MON JUN 27 2016

OKZ004>048-050>052-TXZ083>090-281115-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
430 PM CDT MON JUN 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THROUGH TONIGHT...

.THUNDERSTORMS...
SCATTERED STORMS WILL BE SEEN ACROSS OKLAHOMA AND WESTERN NORTH
TEXAS THROUGH SUNSET. THE STORMS WILL BE MOST NUMEROUS ACROSS
WESTERN NORTH TEXAS AND FAR SOUTHERN OKLAHOMA. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING FROM
TORRENTIAL RAIN...45 TO 55 MPH WIND GUSTS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.

ADDITIONAL STORMS ARE EXPECTED TO MOVE INTO NORTHERN AND WESTERN
OKLAHOMA TOWARD AND AFTER MIDNIGHT AS ONE OR MORE STORM COMPLEXES
MOVE INTO THE REGION FROM WESTERN KANSAS. SOME OF THE STORMS COULD
BE STRONG TO SEVERE ACROSS NORTHERN OKLAHOMA. THERE IS A MARGINAL
RISK FOR SEVERE STORMS ALONG AND NORTHWEST OF A LINE FROM ARNETT...
TO FAIRVIEW...TO WAKITA. DAMAGING WIND GUSTS UP TO 70 MPH AND
HAIL UP TO THE SIZE OF QUARTERS WILL BE THE MAIN IMPACTS WITH ANY
SEVERE STORMS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
PORTIONS OF NORTHERN AND CENTRAL OKLAHOMA SHOULD BE PREPARED FOR
POSSIBLE SEVERE WEATHER OPERATIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THIS WEEK INTO
THE WEEKEND. HEAVY RAIN LEADING TO LOCALIZED FLOODING WILL BE THE
MAIN CONCERN. A FEW STRONG TO SEVERE STORMS MAY ALSO BE POSSIBLE
AT TIMES WITH DAMAGING WIND GUSTS THE PRIMARY IMPACT.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jun 27, 4:24 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
524 PM CDT MON JUN 27 2016

OKZ006-272300-
ALFALFA OK-
524 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALFALFA COUNTY UNTIL 600
PM CDT...

AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF CARMEN...MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
CHEROKEE...HELENA...CARMEN...JET...
LAMBERT AND GREAT SALT PLAINS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3650 9840 3666 9851 3681 9829 3674 9812
      3657 9812
TIME...MOT...LOC 2222Z 241DEG 5KT 3662 9838

11
Special weather statement, Jun 27, 4:36 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
536 PM CDT MON JUN 27 2016

OKZ039-044-272300-
COTTON OK-STEPHENS OK-
536 PM CDT MON JUN 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COTTON AND
SOUTHWESTERN STEPHENS COUNTIES UNTIL 600 PM CDT...

AT 533 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
DUNCAN. THIS STORM WAS NEARLY STATIONARY.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
DUNCAN...COMANCHE AND EMPIRE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3451 9815 3451 9814 3458 9814 3459 9792
      3438 9784 3437 9818
TIME...MOT...LOC 2233Z 356DEG 2KT 3452 9803

11

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stephens

When
June 27, 4:55 PM CST
Where
Stephens County, 6.41 mi WNW of Duncan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.520, -98.070

No damage reported.

Thunderstorm Wind, Major

When
June 27, 6:00 PM CST
Where
Major County, 3.95 mi E of Meno
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.380, -98.110

Thunderstorm Wind, Dewey

When
June 27, 8:35 PM CST
Where
Dewey County, 2.76 mi N of Putnam
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.900, -98.970

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636996, 636997, 636998.